Texas, 2010

Damaging Wind in Texas, June 17, 2010

June 17, 2010 · NWS MAF · 1 event in 1 county or zone

A surface trough across the higher terrain of west Texas provided a focus for thunderstorm development. Continued southeast surface flow and associated low level moisture, combined with daytime heating to produce moderate atmospheric instability over the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough across the higher terrain of west Texas provided a focus for thunderstorm development. Continued southeast surface flow and associated low level moisture, combined with daytime heating to produce moderate atmospheric instability over the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 5:35 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 17, 5:35 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT THU JUN 17 2010

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NUMBER 336 IN EFFECT UNTIL MIDNIGHT CDT.
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS WILL MOVE NORTHEASTWARD AROUND 10 MPH...BUT
LIKELY DEVELOP FURTHER EAST INTO THE PLAINS THIS EVENING.
THEREFORE...HAVE INCLUDED A TEMPO GROUP FOR THUNDERSTORMS AT ALL
TAF SITES EXCEPT MIDLAND AND FORT STOCKTON THROUGH 17/03Z. GUSTY
WINDS OF 40KT OR GREATER WILL BE THE PRIMARY THREAT WITH THE
THUNDERSTORMS.  IT APPEARS LOW CLOUDS WILL REMAIN EAST OF THE TAF
SITES OVERNIGHT WITH VFR CONDITIONS PREVAILING THROUGH THE NEXT 24
HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 12:24 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT THU JUN 17 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
124 PM CDT THU JUN 17 2010 /1224 PM MDT THU JUN 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 17, 4:16 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT THU JUN 17 2010

TXZ074-075-172245-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
516 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL
PECOS COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF HOVEY AT 516
PM CDT. THE STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...PENNY SIZE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 17, 4:47 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT THU JUN 17 2010

NMZ028-172315-
EDDY COUNTY PLAINS-
447 PM MDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORMS
AFFECTING EASTERN EDDY COUNTY UNTIL 515 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS ACROSS EASTERN EDDY COUNTY.
THE STRONGEST STORM WAS LOCATED NEAR LOVING...OR ABOUT 8 MILES
SOUTHEAST OF CARLSBAD. ANOTHER STRONG STORM WAS LOCATED ABOUT 8
MILES NORTHEAST OF LAKEWOOD...OR ABOUT 17 MILES SOUTHEAST OF
ARTESIA...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG
WIND GUSTS OF 50 TO 55 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
IF YOU IN THE PATH OF THIS STORM...SEEK SAFE SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT THURSDAY
EVENING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

&&
Special weather statement, Jun 17, 5:00 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT THU JUN 17 2010

TXZ074-075-172330-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
600 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 630 PM
CDT...

AN AREA OF STRONG THUNDERSTORMS EXTENDED ALONG US HIGHWAY 67 AND US
HIGHWAY 90 FROM NEAR HOVEY TO ALPINE AT 600 PM CDT. THESE STORMS
WERE MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 17, 5:17 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT THU JUN 17 2010

NMZ028-033-034-180000-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
517 PM MDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 600 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE
MONITORING STRONG THUNDERSTORMS ACROSS EASTERN EDDY COUNTY. THE
STRONGEST STORM WAS LOCATED ABOUT 13 MILES SOUTHEAST OF
CARLSBAD...OR ABOUT 6 MILES NORTHEAST OF MALAGA. ANOTHER STRONG
STORM WAS LOCATED ABOUT 13 MILES SOUTHWEST OF LOCO HILLS...OR
ABOUT 20 MILES SOUTHEAST OF ARTESIA. THE STORMS ARE MOVING TO THE
EAST AT 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...DEADLY LIGHTNING STRIKES
AND VERY HEAVY RAIN. IF YOU IN THE PATH OF THESE STORMS...SEEK SAFE
SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT THURSDAY
EVENING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

&&
Special weather statement, Jun 17, 5:29 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT THU JUN 17 2010

TXZ074-080-081-180000-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
629 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF
DAVIS COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ALPINE AT 628 PM CDT...MOVING
NORTHEAST AT 10 MPH.  ANOTHER STRONG STORM WAS LOCATED 9 MILES
NORTHEAST OF ALPINE...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...PENNY SIZE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH BOTH STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 17, 5:37 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT THU JUN 17 2010

NMZ029-180000-
NORTHERN LEA COUNTY-
537 PM MDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN LEA COUNTY UNTIL 600 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN LEA
COUNTY AT 537 PM MDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
June 17, 5:44 PM CST to 5:45 PM CST
Where
Brewster County, 0.69 mi S of Alpine
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.360, -103.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241135.